EconPapers    
Economics at your fingertips  
 

Spatial growth with exogenous saving rates

Anastasios Xepapadeas () and A.N. Yannacopoulos

Journal of Mathematical Economics, 2016, vol. 67, issue C, 125-137

Abstract: Economic growth has traditionally been analyzed in the temporal domain, while the spatial dimension is captured by cross-country income differences. Data suggest great inequality in income per capita across countries, and a slight but noticeable increase in inequality across nations between 1960 and 2000. Seeking to explore the mechanism underlying the temporal evolution of the cross sectional distribution of economies, we develop a spatial growth model where saving rates are exogenous. Capital movements across locations are governed by a mechanism under which capital moves toward locations of relatively higher marginal productivity, with a velocity determined by the existing stock of capital. This augments the capital accumulation equation by a nonlinear diffusion term. Our results suggest that under diminishing returns, the growth process leads to a stable spatially nonhomogeneous distribution for per capita capital and income in the long run. Insufficient savings may lead to the emergence of persistent poverty cores where capital stock is depleted in some locations.

Keywords: Spatial growth; Nonlinear diffusion; Solow model (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816301732
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Spatial Growth with Exogenous Saving Rates (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:67:y:2016:i:c:p:125-137

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-11-15
Handle: RePEc:eee:mateco:v:67:y:2016:i:c:p:125-137